|Nov. 26, 2013|
|Warning about too many pain medications|
I knew this. You all know this. But sometime in the desire to compete, you think, well just this one game, or just this one tournament, or let's just get through this season. I've decided to share this in hopes maybe it will sink in to someone and keep them from doing what I did this year.
The doctor told me 4 years ago I needed surgery on my right knee, an Osteotomy-despite my meniscus being gone since 1998 (bone on bone), and lots of pain, I wanted to play as long as I could. At 57 at the time, I felt every year was a bonus. In the first tournament this year I knew I was in trouble. By the end of the tournament, I could barely run any faster than I could walk. I should have done this surgery then, or even at the end of last year. But I decided I would see what happened if I upped my pain medication just a bit. Instead of taking 5-200mg Ibuprophen twice a day, I would take them before each game. It's only Ibuprophen-not like the percodans, or percosets, and the like I have seen guys play on. In retrospect, Vegas in April was my first warning. Our Saturday afternoon game (Hollis), the third of the day, I took a couple extra pills. To his credit, Steve Owens knew something was up-I was so bad he pulled me for a pinch hitter-I went 1-5 and got 1 ball out of the infield. By Sunday morning I was fine and had a good day-less meds. But I hurt us Saturday-we could have won that game-lost something like 42-41.
Then up and down all year, but worlds was the true wake up call. I had found out that different pain meds work differently to control pain, so I thought-for one more tourney I will combine these and see what happened. I tried it in league and, Lo and Behold, I could run for the first time all year. What fun-back in the outfield where I belong. 2 aleve, 2-500 mg Tylenol, and 5-200 mg ibuprophen. I was smart, though, and it was only until the season was over, right? It couldn't hurt, right? One more tournament. But, on Saturday-Worlds-Timberworks game it crashed on me. I was 0-2 and almost struck out one at bat, but when I picked up a single in the outfield and tried to throw to third from right center, the throw was only about 100 feet wide of third base-to the outfield side. Shoot, it may have been closer to Vern in left field than third. I was disoriented. Steve Owens again picked up on it and pulled me. I even got mouthy with him-to my eternal embarrassment. I hope he has forgiven me. After the game my wife finally asked how much I had taken. By 10am I had 2 aleve, 2-500 mg Tylenol and 13-200 mg ibuprophen. My wife is a contracting manager in Pharaceuticals. Her mouth dropped and the look on her face was my wake up call. She is the most important person in my life, and I had jeopardized myself to play 'one more tournament'. She was furious. My surgery is in January.
Since then I have had 4 aleve and 6 ibuprophen for headaches-PERIOD-in 2 months. I have aches and pains all over my body that I had masked with all the pain meds I was taking to play. If you are debating surgery or trying to squeeze another year out, don't do what I did. Over-the-counter meds can get you too. It's not worth it!!!!!!!
|Nov. 26, 2013|
|Webbie25: GREAT advise!!!!!!!|
Peronally I had my meniscus operated on fall of 2012 after suffering through the summer. I was popping "aleve's" and stuff like that for a few months to continue playing in multiple leagues + tournaments--------glad I did it.
I also got tired of not being able to see (eye site), so had lasiks surgery on both eyes just five weeks ago---------and was dumb enough to go play in Fort Myers a couple weeks ago. Tough, tough eye adjustments for me----------should have stayed home!!!!!
Only about 17/18 days after surgery, my eyes were still not completely healed (and still aren't according to my eye doc)-------Don't risk playing and hurting your health is my advise. explore surgery or alternatives for whatever affects your health------I'd like to keep playing many many more years
I hardly ever take pain pills, BUT I have found that if you take an aleve (or similar) morning of a tournament (and chug lots of gatorade/powerarde with it) and then take another maybe 5/6 hours later it helps with pain of playing multiple games per day (and staying hydrated thoughout the day)(and anything with potassium (banana, orange, whatever)---------just don't over do it with the meds!!!!
Its great to still be playing.
|Nov. 26, 2013|
|Webbie, I have previously indicated on this site my great respect for many of your posts. I believe with this post you have missed the real issue. W/o boring readers with details, the amount of tylenol and ibuprofen you were taking were potentially life threatening. You risked not only permanently blowing out your liver, perforating your g.i. tract, but risked stroke and cardiovascular attack. The issue is not about putting off surgery, the issue is don't take excess pain meds, period.|
Note: even taking pain meds w/in the suggested dosing guidelines is no assurance that you won't have dangerous side effects. Any med which is strong enough to help you is strong enough to hurt you. Educate yourself on side effects and be smart.
|Nov. 26, 2013|
|HJ-maybe I did not emphasize it like I should have, but that is the MAIN point of the post. That is the BIG reason my wife was so upset. It is life threatening. I have already received 2 calls from close friends (teammates) that were 'hit between the eyes' with this post. Thank you for pointing out that it wasn't strong enough.|
It was also pointed out by both friends that people may not post here about it. I fully understand, but if anyone would like to email me and discuss what happened in PRIVATE-full confidence- feel free to email me at firstname.lastname@example.org.
|Nov. 27, 2013|
|Webbie this is a great topic, thanks for bringing it up. Curbing and/or dealing with aches and pains is a continuing issue--especially with senior softball players!! It seems as if different players have their own remedies of curbing pain. What works for one may not work for another. |
One of my clients is a doctor who plays ball and he told me that the human body can only take about 3000 mg of ibuprofen a day--which is equivalent to 15 Advils. and always, always take them with a meal. Anything above 300 mg is floating with danger. It sounds like you were floating with danger!!
I'm an Advil guy but only when I have aches or pains. Fortunately I've been lucky not to have experienced a whole lot of that. Perhaps it's me but I have noticed that when I do take advil I sometimes tend to get constipated. Is that something you've found? Or are their other side effects you've noticed?
|Nov. 27, 2013|
|Great post Webbie, Another affect of pain medication is that you may cause more damage to the joint for which you are masking the pain. I'm glad you didn't suffer any of the possible events associated with over-medicating. Happy Thanksgiving to all, Mel |
|Nov. 27, 2013|
|glad to see ya got smart webbie.....get the knee fixed and let go of all the meds......most i ever take is 2 aleve a day.....i rely mostly on supplements for my body and even then that is done in moderation.......good luck on the surgery.....|
|Nov. 27, 2013|
|What a great post. Most all of us take something for pain while playing. However, too much is too much. I have a doctor who lives across the street from me. For relief from inflammation, he recommended 800 mg ibuprophen a day for 3 days only. What you were taking Webbie was excessive. There may be others out there that are doing the same. I have done the 800 several times a day for several days during the season. Glad to see you noticed the excess.|
|Nov. 28, 2013|
|I read and absorbed every word of this post. I play ball with lower back pain so it hit home with me. Thanks Guys|
|Nov. 30, 2013|
|As I suspected, my story is really a very mild story compared to some of the stories I have heard from a wide variety of players nationwide that did not want to post about it. I already knew guys that take so much medication it would medicate a Tyrannosaurus Rex, but we are driven to play this game. There are some guys that probably should be bed-ridden, but they overcome it to play. For me, I cannot imagine retiring and probably will not until I absolutely have to. Getting old is not for the faint of heart and it keeps us active. Thirty years ago, playing past 45 was almost unheard of. Now look at us. Ever single one of us has their own story. We have all endured a lot to continue playing and I doubt there are many regrets. I can't wait to get back on the field after this total replacement. See you guys there!!|
|Dec. 8, 2013|
|Just read this about common pain killer (Nsaids) and vit B-6:|
People with arthritis frequently take nonsteroidal anti-inflammatory drugs such as ibuprofen, naproxen or Celebrex for pain relief. A new study suggests, however, that long-term use of such medications may have a negative effect on vitamin B6 status. This vitamin is involved in more than 100 essential biochemical reactions throughout the body. Low levels of this nutrient can cause nerve damage and have been associated with cardiovascular complications.
One NSAID, rofecoxib (Vioxx), was removed from the market because it increased the risk of heart attacks and strokes. A possible explanation for such adverse reactions might be linked in part to drug-induced vitamin B6 depletion. Animal studies confirmed that Celebrex and naproxen both reduced vitamin B6 concentrations in the liver. The authors suggest that people taking such NSAIDS should have their vitamin B6 levels monitored.
[American Journal of Clinical Nutrition, Dec. 2013]
Bottom line, doc should monitor B6 if taking Nsaids
to reply or add to a discussion or post your own message and start a new discussion. If you don't have a message board account,
. It will only take a moment.